Washington, 2010Strong Wind in Washington, April 30, 2010
April 30, 2010 · NWS PDT · 1 event in 1 county or zone
Strong winds and the resulting waves capsized an 18 foot fishing boat on Lake Celilo near Wishram. Four people were thrown off the boat.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 3
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds and the resulting waves capsized an 18 foot fishing boat on Lake Celilo near Wishram. Four people were thrown off the boat. Three people drowned and 1 person suffered minor hypothermia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Apr 30, 2:00 AM PST, 4 hours 30 minutes earlier.
Area forecast discussion, Apr 30, 2:00 AM PST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
300 AM PDT FRI APR 30 2010
.SHORT TERM...TODAY THROUGH SATURDAY NIGHT. CLOUDS AND SHOWERS OVER
THE EASTERN THIRD OF THE AREA WILL PERSIST TODAY IN RESPONSE TO AN
INTENSE STORM OVER ID/MT/WY. THE STORM WAS CONTINUING TO PRODUCE A
COOL NORTHERLY FLOW ACROSS THE AREA. ALSO PRESSURE GRADIENTS WERE
TIGHT CREATING BREEZY TO WINDY CONDITIONS ACROSS THE REGION AND A
WIND ADVISORY IS IN EFFECT FOR THE KITTITAS VALLEY THROUGH TONIGHT.
THE NEXT STORM SYSTEM TO AFFECT THE TWO STATE AREA SHOULD BE
TONIGHT. BOTH MODELS WERE IN AGREEMENT BRINGING CLOUDS AND SHOWERS
TO THE OR/WA CASCADES TONIGHT. THE SHOWERS RACE EAST OVERNIGHT AND
INTO THE BASIN/BLUE MOUNTAINS BY SATURDAY MORNING. IN ADDITION THE
MODELS WERE SHOWING WINDY CONDITIONS FOR MOST PORTIONS OF THE REGION
SATURDAY ESPECIALLY OVER/NEAR ELN WHERE ANOTHER ADVISORY IS POSSIBLE
THIS WEEKEND. WITH DRIER AIR TRYING TO INVADE THE WESTERN PORTIONS
OF THE AREA SATURDAY AFTERNOON...THE BULK OF THE SHOWERS DRIFT INTO
THE BLUES/WALLOWAS BY SATURDAY NIGHT.
.LONG TERM...SUNDAY THROUGH FRIDAY...AN UPPER RIDGE WILL NOSE INTO
THE REGION FROM THE WEST ON SUNDAY AND CONTINUE THROUGH MONDAY
MORNING. THIS WILL BRING DRIER AND WARMER CONDITIONS TO THE FORECAST
AREA THIS WEEKEND. THEN ANOTHER PACIFIC WEATHER SYSTEM WILL MOVE
ACROSS THE REGION WITH A COLD FRONT BY LATE MONDAY INTO TUESDAY.
THIS NEXT SYSTEM LOOKS TO BE WEAKER WITH NOT NEARLY AS MUCH MOISTURE
AS THE PREVIOUS 2 SYSTEMS. IN ADDITION IT IS FAST MOVING AND THE
UPPER JET WILL BE MORE PERPENDICULAR TO THE COLD FRONT CAUSING IT TO
MOVE QUICKLY ACROSS THE CWA WITH LITTLE PRECIP. THE BIGGEST CONCERN
WITH THIS SYSTEM WILL BE INCREASING WIND ON SUNDAY NIGHT THROUGH
MONDAY NIGHT WITH WINDY CONDITIONS DEVELOPING IN MOST AREAS. THESE
WINDS HOWEVER ARE NOT EXPECTED AT THIS TIME TO REACH ADVISORY
SPEEDS. TEMPERATURES WILL WARM UP A FEW DEGREES EACH DAY SUNDAY AND
MONDAY...BUT THEN WILL COOL DOWN AGAIN ON TUESDAY BEHIND THE COLD
FRONT. A TROUGH TYPE PATTERN WITH AN OVERALL NORTHWEST FLOW OVER THE
CWA WILL THEN FOLLOW FOR WEDNESDAY AND THURSDAY BEFORE ANOTHER UPPER
RIDGE DEVELOPS ON FRIDAY. 88
&&
.AVIATION...12Z TAFS...MAIN CONCERNS TODAY WILL BE STRONG GUSTY
WINDS FROM THE COLUMBIA RIVER GORGE...THE LOWER COLUMBIA BASIN AND
BLUE MOUNTAIN FOOTHILLS. THIS WILL RESULT IN WINDS OF AT LEAST 15 TO
25 MPH BY THIS AFTERNOON. THESE WINDS WILL CONTINUE THIS EVENING AND
DECREASE OVERNIGHT. KRDM AND KYKM WILL BE LESS IMPACTED BY THESE
WINDS DUE TO TERRAIN CHARACTERISTICS. VFR CONDITIONS WILL PREVAIL AT
ALL LOCATIONS TODAY...THOUGH THERE MAY BE A LIGHT RAIN SHOWER OR TWO
OVER THE BLUE MOUNTAIN FOOTHILLS AND OVER KRDM...BUT THIS SHOULD NOT
CAUSE LESS THAN VFR CONDITIONS. 88
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 59 41 58 37 / 20 20 50 20
ALW 59 44 59 40 / 20 20 50 20
PSC 66 44 64 41 / 10 20 40 10
YKM 64 39 62 36 / 10 20 20 10
HRI 63 44 62 40 / 10 20 40 10
ELN 60 42 58 38 / 10 20 20 10
RDM 54 28 57 25 / 10 30 20 10
LGD 52 38 51 34 / 30 20 50 20
GCD 53 35 53 33 / 20 20 40 10
DLS 60 43 60 41 / 10 20 20 10
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...WIND ADVISORY UNTIL 10 PM PDT THIS EVENING WAZ026.
&&
THREAT INDEX
TODAY : GREEN
SATURDAY : GREEN
SUNDAY : GREEN
GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
97/88/88
Hazardous weather outlook, Apr 30, 5:00 AM PST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
600 AM PDT FRI APR 30 2010
ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-011245-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
600 AM PDT FRI APR 30 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
STRONG WIND
KITTITAS VALLEY
PRESSURE GRADIENTS REMAIN TIGHT TO PRODUCE VERY WINDY CONDITIONS
ACROSS THE KITTITAS VALLEY. SUSTAINED WINDS BETWEEN 30 TO 40 MPH
WITH GUSTS TO 50 MPH CAN BE EXPECTED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
STRONG WIND SATURDAY
KITTITAS VALLEY
ANOTHER STORM SYSTEM IS EXPECTED TO MOVE ACROSS THE REGION AND
PRODUCE VERY WINDY CONDITIONS ACROSS THE KITTITAS VALLEY ONCE AGAIN
SATURDAY AND SATURDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED ACROSS THE KITTITAS VALLEY TODAY.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.Strong Wind, East Columbia River Gorge
- When
- April 30, 6:30 AM PST to 7:30 AM PST
- Where
- East Columbia River Gorge forecast zone
- Measured
- 30 kt (35 mph) estimated gust
- Deaths
- 0 direct, 3 indirect
- Injuries
- 0 direct, 1 indirect
- Reported by
- Newspaper
- Coordinates
- 45.874, -120.789 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Arkansas, April 30, 20102 deaths · 25 injured · $17 million · EF3 · 33 events
- Flash Flood and Hail in Arkansas, April 30, 20101 death · $10,000 · 1 in hail · 7 events
- Tornadoes and Hail in Arkansas, April 30, 2010$205,000 · EF2 · 4 events
- Rip Current in Florida, April 30, 20101 death · 1 event
- Tornadoes and Hail in Missouri, April 30, 2010$1.8 million · EF1 · 22 events
- Tornadoes in Illinois, April 30, 2010EF2 · 2 events
- Hail and Damaging Winds in Iowa, April 30, 2010$520,000 · 1 in hail · 13 events
- Tornadoes and Hail in Wisconsin, April 30, 2010$130,000 · EF1 · 7 events
- Flash Flooding and Hail in Mississippi, April 30, 2010$250,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Florida, April 30, 2010$88,000 · 1 in hail · 16 events
- Hail and Lightning Strikes in Iowa, April 30, 2010$48,000 · 1 in hail · 13 events
- Damaging Winds in Illinois, April 30, 2010$55,000 · 61 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222162.